Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 292, NWS Baltimore/Washington

July 27, 2021Augusta County, City of Staunton, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 27, 2021, 10:08 PM EDT for Augusta County, City of Staunton, Virginia. It was in force for 37 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2021, 10:08 PM EDT (02:08 UTC)
Expired
Jul 27, 2021, 10:45 PM EDT
In force
37 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Augusta County, VA, City of Staunton, VA

The radar

The Sterling radar (KLWX), 153 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 10:09 PM EDTTSTM WND DMG3 Wsw Staunton Arpt, VASEVERAL TREES AND POWER POLES DOWN NEAR MOUNT SIDNEY.
Jul 27, 10:24 PM EDTTSTM WND DMG1 Ssw Staunton, VAMETAL SHEETING BLOWN OFF A HOUSE; SEVERAL TREES DOWN NEAR INTERSECTION OF GREENVILLE AVE AND E HAMPTON RD
Jul 27, 10:27 PM EDTTSTM WND DMG2 Wsw Staunton, VASEVERAL TREES AND BRANCHES DOWN ON THE SOUTH SIDE OF STAUNTON.
Jul 27, 10:29 PM EDTTSTM WND DMG4 Sw Hermitage, VATREE DOWN ON LONG MEADOW ROAD IN FISHERSVILLE.
Jul 27, 10:30 PM EDTTSTM WND DMG2 S Staunton, VATREE AND WIRES DOWN ON LEE JACKSON HIGHWAY NEAR WOODROW WILSON PARKWAY.
Jul 27, 10:30 PM EDTTSTM WND DMG2 Ssw Staunton, VALARGE TREE LIMB DOWN ONTO POWER LINES ALONG RITCHIE BLVD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS51 KLWX 280208
SVRLWX
VAC015-790-280245-
/O.NEW.KLWX.SV.W.0292.210728T0208Z-210728T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
1008 PM EDT Tue Jul 27 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  The City of Staunton in western Virginia...
  Northeastern Augusta County in western Virginia...

* Until 1045 PM EDT.

* At 1008 PM EDT, a severe thunderstorm was located 7 miles northeast
  of Staunton, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Staunton, Stuarts Draft, Crimora, Fishersville, Verona, Weyers
  Cave, New Hope, Mount Sidney, Churchville, Hermitage, Fort
  Defiance, Swoope and Staunton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 7900 3824 7880 3822 7876 3804 7900
      3815 7924
TIME...MOT...LOC 0208Z 209DEG 6KT 3824 7896 

HAIL...1.00IN
WIND...60MPH
 
$$

LFR
2 follow-up statements
552 
WWUS51 KLWX 280233
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1033 PM EDT Tue Jul 27 2021

VAC015-790-280245-
/O.CON.KLWX.SV.W.0292.000000T0000Z-210728T0245Z/
City of Staunton VA-Augusta VA-
1033 PM EDT Tue Jul 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR EAST CENTRAL AUGUSTA COUNTY AND THE CITY OF STAUNTON...

At 1033 PM EDT, a severe thunderstorm was located over Staunton,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Staunton, Stuarts Draft, Crimora, Fishersville, Verona, Weyers Cave,
New Hope, Mount Sidney, Hermitage, Fort Defiance and Staunton
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 7914 3817 7916 3830 7891 3824 7880
      3822 7877 3822 7876 3804 7900
TIME...MOT...LOC 0233Z 252DEG 12KT 3815 7907 

HAIL...1.00IN
WIND...60MPH
 
$$

LFR
206 
WWUS51 KLWX 280242
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1042 PM EDT Tue Jul 27 2021

VAC015-790-280252-
/O.EXP.KLWX.SV.W.0292.000000T0000Z-210728T0245Z/
City of Staunton VA-Augusta VA-
1042 PM EDT Tue Jul 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AUGUSTA COUNTY
AND THE CITY OF STAUNTON WILL EXPIRE AT 1045 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3810 7914 3817 7916 3830 7891 3824 7880
      3822 7877 3822 7876 3804 7900
TIME...MOT...LOC 0242Z 209DEG 6KT 3816 7906 

$$

LFR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:26 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 27, 9:26 PM EDT, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
926 PM EDT Tue Jul 27 2021

.SYNOPSIS...
A weak frontal zone will remain draped near or over the Middle
Atlantic through Wednesday, reinforced by disturbances aloft. A
stronger cold front will cross the region Thursday into Friday.
High pressure will follow for the first half of the weekend
before another frontal boundary approaches by early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
An isolated shower has developed over Augusta County this
evening. Hoping that this is short-lived as there is an
abundance of dry air per 00Z IAD RAOB. A thicker layer of smoke
was also seen right around sunset over southern PA and western
MD progressing southeast. Mainly clear, but hazy skies are
expected overnight with lows ranging from the mid 60s in the
mtns to the mid 70s along the bay.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A shortwave trough currently over Saskatchewan in Canada is
expected to cross the region Wednesday afternoon. This should
enhance the pre-existing frontal zone/lee trough (possibly
merging with another weak front/surface reflection). Lift from
these features will act on the instability present to result in
scattered afternoon and evening showers and thunderstorms. Modest
flow aloft may lead to some loose organization, perhaps
resulting in a focused cluster/corridor or two of gusty to
damaging winds, but certainty in specifics is low a day in
advance given the overall marginal environment for organization.
Notably, the 12z HRRR mixes dew points to around 50 during the
afternoon, whereas as the NAMNest holds dew points in the mid
60s (as does most other guidance). This plays a big role in
available CAPE and subsequent depth of convection. Regardless,
very steep lapse rates in the lower levels and ample DCAPE
should result in an environment favorable for strong
downdrafts/bursts in the stronger cells.

A much more potent (convectively augmented) shortwave trough and
accompanying mid-level speed max are expected to pivot across
the area Thursday afternoon. There are uncertainties in the
extent of upstream convection and clouds which may temper
instability, though the 12z guidance overall has trended higher
with projected instability/CAPE. The seasonably strong trough
and wind field with moderate to strong CAPE may result in one or
more clusters of organized thunderstorms (perhaps initiating as
more discrete cells for a time) capable of damaging wind and
hail, heavy rain/flooding given high humidity, and even a
tornado threat. The extent of severe weather will be highly
dependent on the evolution of upstream convection over the next
48 hours as well as the magnitude of instability locally.
Overall, the threat is marginal at this time due to low
confidence, but with a high ceiling; a worst case scenario would
be one where widespread gusty to damaging winds are observed
due to the favorable background environment.

Temperatures should run a little above normal Wednesday through
Thursday before heat and humidity take a tumble behind the front
by the end of the week.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A few isolated showers are possible across our southern zones
and bay waters both Friday afternoon and again Saturday evening
with a weak boundary nearby. Otherwise, the weekend looks
slightly cooler by a couple of degrees compared to previous
days with highs in the middle to upper 80s. The warmer day
appears to be Friday.

Later Sunday into Monday would be the next better chance of showers
and thunderstorms as a cold front pushes in from the northwest and
nearly stalls to the south by later in the day Monday. High
temperatures will approach 90 ahead of the front but could be
held in the middle to upper 80s in any cloud cover and convection.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR conditions are forecast through the end of the week,
with a few potential exceptions:

(1) Patchy fog may encroach on the CHO/MRB terminals 8-12z Wed
(2) TSRA potential both Wed PM and Thu PM w/ gusty wind possible

Otherwise, flow will be somewhat erratic in direction with
multiple weak frontal boundaries nearby, and river/bay breeze
influences for DCA/BWI/MTN during the afternoon and evening.

Any shower activity could pose an MVFR threat near CHO and possibly
DCA Friday and Saturday. Otherwise, VFR conditions. Winds generally
northwest 10 to 15 knots gusts up to 20 knots Friday, becoming
northwest around 5 knots Friday night. Winds northwest 5 to 10 knots
Saturday, becoming southwest then south around 5 knots Saturday
night.

&&

.MARINE...
Through early Thursday, wind outside of convection should stay
under SCA levels. There is some increase in southwesterly winds
expected on Thursday which may require a SCA for portions of
the waters. A better chance for thunderstorms exists on
Wednesday and Thursday, with Special Marine Warnings possible.

A Small Craft Advisory is possible Friday. Winds northwest 10 to 20
knots w/ higher gusts Friday. Winds diminishing northwest 5 to
10 knots Friday night and Saturday, becoming south 5 to 10 knots
Saturday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...DHOF
NEAR TERM...LFR
SHORT TERM...DHOF
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
Hazardous weather outlook, Jul 27, 7:23 PM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
723 PM EDT Tue Jul 27 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
723 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an isolated threat for severe thunderstorms Wednesday and
Thursday. Additionally, isolated occurrences of flash flooding
are also possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Wednesday and Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
723 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an isolated threat for severe thunderstorms Wednesday and
Thursday. Additionally, isolated occurrences of flash flooding
are also possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Wednesday and Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-281000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
723 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is an isolated threat for severe thunderstorms Wednesday and
Thursday. Additionally, isolated occurrences of flash flooding
are also possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Wednesday and Thursday.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:40 PM EDTFlash Flood Warning Considerable damage threatLWXAugusta, City of Staunton52 min
Jul 27, 10:54 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Waynesboro36 min
Jul 27, 11:24 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Nelson51 min
Jul 27, 11:31 PM EDTAreal Flood WarningLWXAugusta, City of Staunton2 hr
Jul 27, 11:33 PM EDTSevere Thunderstorm WarningLWXNelson42 min
Jul 28, 12:34 AM EDTSevere Thunderstorm WarningLWXNelson41 min
Jul 28, 4:31 PM EDTSpecial Marine WarningLWX65 min
Jul 28, 4:47 PM EDTSpecial Marine WarningLWX38 min
Jul 28, 5:15 PM EDTSpecial Marine WarningLWX47 min
Jul 28, 6:27 PM EDTSevere Thunderstorm WarningLWXClarke, Loudoun14 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.